* For information about nutrition and horse care take the online courses Nutrition For Maximum Performance and Stable Management taught by Eleanor Blazer. Earn certification or work toward a Bachelor of Science degree in equine studies.

Go to www.horsecoursesonline.com for more information. 

Visit Eleanor's web site at
www.thewayofhorses.com


Copyright©thewayofhorses
Eleanor Blazer


Potato, Tomato
Let's Call the Whole Thing Off!


By Eleanor Blazer
Copyright©2013 
          You say, “Potato.” I say, “Poison.”

          You say, “Tomato”. I say, “Toxin.”

          These plants are members of the nightshade (Solanaccae) family and they can kill horses.  Other members include eggplant, tobacco, chili and bell peppers, horse nettle, jimsonweed – there are more than 2,000 plants in the family.  Some are desirable plants we cultivate and others are weeds. All are poisonous to horses.

          The poison is an alkaloid.  It’s highly concentrated in the greenery and unripe fruit, but is present in all parts of the plant.

          The toxin affects the nervous and digestive system.  Symptoms of poisoning can be depression preceded by nervousness, low heart and respiration rate, colic, muscle twitching and/or weakness, eye problems (light sensitivity, blindness, dilated pupils), excessive salivation, inability to stand and bowel movement changes (diarrhea or constipation).

          Horses can be poisoned by nightshade by inadvertent contamination of feeds.  For example, nightshade is harvested along with the desirable grain.  Horses have also been poisoned when fed potatoes, tomatoes or the plants by unknowledgeable humans.

          Under ideal circumstances horses will rarely eat nightshade.  It is unpalatable (doesn’t taste good).  If it is baled in hay they will sort it out and leave it.  Hungry horses will eat nightshade if there is no other feed available.

          Horses can recover from alkaloid poisoning if it is caught and identified in time.  There is no specific diagnostic test to determine if the symptoms are being caused by nightshade.  Blood work and a urinalysis will aid the vet in diagnosing the illness.  Examination of fecal matter to detect plant residue can help, but this is usually done after the horse has died.

          Treatment of horses with nightshade poisoning includes supportive care and the administration of a drug called neostigmine.   Activated charcoal is also given to bind and help prevent the poison from being absorbed in the digestive tract.

          Horse owners are urged to research the types of nightshade that grow in their area and learn to identify them.  Height can vary from a foot to eight feet.  Nightshade can be a climbing or creeping vine or a bush.  The color of the blossoms can be white, yellow, lavender or light pink.  The berries can be orange, red or black.  

          Nightshade can be hard to eradicate.  Physically pulling the plant usually results in more plants because disturbing the root system causes the roots to spread.  But persistence can payoff when dealing with a few plants.

          Aggressive chemical control is the most successful method of removal.

          Preventing nightshade from invading land by not overgrazing, fertilizing and maintaining healthy forage is the best form of management.

          Avoid nightshade poisoning by providing horses with a balanced diet which consists of plenty of good quality forage, commercial feeds from reputable manufacturers and becoming familiar with nightshade varieties in your area.  Don’t feed residue from the garden, potatoes or potato peelings; and educate anyone coming in contact with your horse.

          It is interesting to note some humans are also sensitive to members of the nightshade family.  Ingestion of tomatoes, potatoes and peppers lead to digestive upset in these individuals. Avoid eating potatoes that are green.  Some arthritis sufferers report improvement in arthritis pain and swelling when potatoes and tomatoes are removed from the diet.

          Potatoes and tomatoes do not come with warning labels.